Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Chicago, IL

July 21, 2005Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2005, 2:46 PM CDT for Porter County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 2:46 PM CDT (19:46 UTC)
Expired
Jul 21, 2005, 3:30 PM CDT
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1662 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
230 PM CDT THU JUL 21 2005

.DISCUSSION FOR ATERNOON ZONES/GRIDS...

SOME TRAILING SHRA MOVING THROUGH NRN TIER COUNTIES AS MCV TRACKS
RAPIDLY THROUGH SRN WISCONSIN.  HOT ON ITS HEALS IS ANOTHER
SHORTWAVE TROUGH WHICH LOOKS BENIGN AT THE MOMENT.  THIS SITUATION
COULD CHANGE RAPIDLY AS A LAKE BREEZE...WHICH DEVELOPED AT AROUND
18Z MARCHES RAPIDLY SEWD.  THE LAKE BREEZE IS TRIGGERING TSRA IN
ITS WAKE OVER THE LM COASTAL WATERS AND AS IT INTERACTS WITH THE
APPROACHING SHORTWAVE...FURTHER TSRA DEVELOPMENT IS LIKELY LATE THIS
AFTERNOON AND THIS EVENING.  THE QUESTION RIGHT NOW IS WITH THERE BE
ENOUGH LIFT AND SFC HEATING TO BREAK THE CAP.  LOOKING AT THE 18Z
ILX SOUNDING...IT WILL BE CLOSE...BUT THE FAVORED LOCATIONS WILL BE
THE NWRN INDIANA COUNTIES AND THE SERN IL COUNTIES OF THE CWA AS
THEY WILL RECEIVE THE BEST HEATING AND HAVE THE LEAST AMOUNT OF
CLOUD COVER.  TSRA WL TAPER OFF SHORTLY AFTER MIDNIGHT AS THE SHORT
WAVE TROUGH CONTINUES ITS EASTWARD TRACK INTO ERN GRTLKS AND OHIO
VALLEY OVERNIGHT.  MODERATE COOLING AND DRYING IS STILL EXPECTED FOR
FRIDAY AS THE WEAK SURFACE BOUNDARY PUSHES INTO MID MS VALLEY. THE
HEAT AND HUMIDITY WILL RETURN SUNDAY AS NEXT THE NEXT SHORT WAVE
TROUGH APPROACHES THE REGION ON SATURDAY. THE NAM AND GFS SHOW
STRONG UPPER RIDGING BUILDING OVER THE MIDDLE MISSISSIPPI VALLEY AND
THE THERMAL RIDGE AXIS ACROSS CNTRL IL AND SRN PORTION OF THE CWA.
STILL LOOKS LIKE TEMPS WILL APPROACH THE UPPER 90S IN THE CHICAGO
METRO AREA AND POSSIBLE BREAK THE 100 MARK SOUTH OF THE KANKAKEE AND
ILLINOIS RIVERS.  ASSOCIATED HEAT INDICES SHOULD REACH 100 TO 105 IN
THE CHICAGO METRO AND 105-110 SOUTHWARD.

KREIN

&&

.AVIATION DISCUSSION REGARDING 12Z TAFS:

MAIN WX PROBLEM WILL BE ONGOING LINEAR MCS NOW MOVG THRU SERN MN-ERN
IA.  FCST IS FOR THIS LN TO CONTINUE EWD-ESEWD ACROSS NRN IL DURG
MID-LATE MRNG...AND PERHAPS INTO NWRN IND ERLY THIS AFTN.  CURRENT
SATLT LOOPS SHOW MID LVL DYNAMICS SUPPORTING THIS LINE AS SHORT WAVE
TROF EMBEDDED IN WNWLY FLOW IS EXTRAPOLATED INTO NRN IL BY 18Z. VFR
CONDS AHD OF THIS LN SUGGEST THAT MODEST DIURNAL HEATING WILL OCCUR.
THIS WILL ALLOW AMS TO DESTABILIZE WITH SFC TEMPS IN 85 TO 90 RANGE
AND DEW POINTS IN MID 70S POOLING ACRS AREA ATTM.  BASED ON THIS
WENT WITH TEMPO GROUP AGAIN TDY WITH ACTIVITY FCST INTO RFD AREA BY
15Z...AND ACRS CHICAGO BY 17Z.  QUESTION IS HOW WELL SQLN WILL HOLD
TOGETHER GIVEN ETA DURG WHAT IS TYPICALLY DIURNAL DOWN TIME FOR
TSTMS.   LN SHOULD CLR AREA BY 19-20Z WITH VFR CIGS CURRENTLY FCST
INTO TNGT.  HOWEVER...AS WAVE PASSES THRU...WINDS FCST TO SHFT INTO
NE BHD TSTM LN.  GIVEN HIGH LLVL RH...MVFR CIGS COULD PERSIST INTO
THIS EVENING AS WELL WITH FLO OFF LK MI.  WILL HAVE TO WATCH
THIS...BUT AS FOR NOW...JUST LOOKING AT A SCENARIO VERY SIMILAR TO
YDY.

MERZLOCK

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE
.LK MI...NONE
Hazardous weather outlook, Jul 21, 6:00 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT THU JUL 21 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-212200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTH CENTRAL ILLINOIS BY
LATE MORNING...AND ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA
THIS AFTERNOON. THE STORMS WILL END IN NORTH CENTRAL ILLINOIS BY
EARLY EVENING...AND IN NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE
THIS EVENING AND OVERNIGHT. THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS SOUTH OF A FREEPORT TO JOLIET TO LAFAYETTE LINE. THE
MAIN THREAT WOULD BE STRONG...DAMAGING WINDS.

HEAT INDICES WILL REACH 100 TO 105 FROM THE KANKAKEE AND ILLINOIS
RIVER VALLEYS SOUTHWARD THIS AFTERNOON. THESE LEVELS MAY POSE A
HAZARD WITH PROLONGED EXPOSURE OR EXTENDED PHYSICAL
ACTIVITY....ESPECIALLY TO THOSE WITH SENSITIVITY TO HEAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY...HEAT INDICES WILL REACH 100 TO 105 NORTH OF I-80...AND
110 TO 115 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD.
HEAT ADVISORIES MAY BE NECESSARY ON SUNDAY DUE TO TEMPERATURES IN
THE MID AND UPPER 90S COMBINED WITH VERY HUMID AIR.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-212200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
600 AM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 21, 9:00 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
900 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     DOWNBURST        COAL CITY               41.29N 88.28W
07/20/2005                   GRUNDY             IL   NWS EMPLOYEE

            MEASURED 69 MPH WINDS.

0725 PM     DOWNBURST        COAL CITY               41.29N 88.28W
07/20/2005                   GRUNDY             IL   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN

0735 PM     DOWNBURST        KANKAKEE                41.12N 87.86W
07/20/2005                   KANKAKEE           IL   AMATEUR RADIO

            LARGE TREE COVERING ROAD

0805 PM     TSTM WND DMG     PAPINEAU                40.97N 87.72W
07/20/2005                   IROQUOIS           IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

0830 PM     TSTM WND DMG     WATSEKA                 40.78N 87.73W
07/20/2005                   IROQUOIS           IL   EMERGENCY MNGR

            TREE LIMBS AND POWER LINES WERE BLOWN DOWN IN WATSEKA,
            DONOVAN AND DANFORTH BETWEEN 830 AND 900 PM.

1215 AM     TSTM WND DMG     PIPER CITY              40.76N 88.19W
07/21/2005                   FORD               IL   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN

1245 AM     LIGHTNING        WOODLAND                40.71N 87.73W
07/21/2005                   IROQUOIS           IL   EMERGENCY MNGR

            LIGHTNING HIT A HOUSE AND CAUSED 100K IN DAMAGE.

&&

JALLSOPP
Special weather statement, Jul 21, 10:11 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1011 AM CDT THU JUL 21 2005

ILZ003>004-008-010>011-019>023-032-211615-
BOONE-DEKALB-GRUNDY-KANKAKEE-KENDALL-LASALLE-LEE-LIVINGSTON-OGLE-
WILL-WINNEBAGO-
1011 AM CDT THU JUL 21 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 655 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 11 COUNTIES

IN CENTRAL ILLINOIS

LIVINGSTON...

IN NORTH CENTRAL ILLINOIS

BOONE... DE KALB... LA SALLE...
LEE... OGLE... WINNEBAGO...

IN NORTHEAST ILLINOIS

GRUNDY... KANKAKEE... KENDALL...
WILL...

THIS INCLUDES THE CITIES OF...BELVIDERE...DEKALB...DIXON...
JOLIET...KANKAKEE...MORRIS...OREGON...OSWEGO...OTTAWA...
PONTIAC AND ROCKFORD.

ILZ005>006-012>014-211800-
COOK-DUPAGE-KANE-LAKE-MCHENRY-
1011 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORM WATCH NUMBER 655 REMAINS VALID UNTIL 1 PM CDT
FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 5 COUNTIES

IN NORTHEAST ILLINOIS

COOK... DUPAGE... KANE...
LAKE ILLINOIS... MCHENRY...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...
WAUKEGAN AND WOODSTOCK.
Special weather statement, Jul 21, 10:35 AM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1035 AM CDT THU JUL 21 2005

ILC031-043-089-097-111-211645-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 655 FOR THE FOLLOWING AREAS

IN ILLINOIS THIS CANCELS 5 COUNTIES

IN NORTHEAST ILLINOIS

COOK                  DUPAGE                KANE
LAKE ILLINOIS         MCHENRY

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...
WAUKEGAN AND WOODSTOCK.

LMZ740>742-766-211645-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 655 FOR THE FOLLOWING AREAS

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

WINTHROP HARBOR TO WILMETTE HARBOR IL
WILMETTE HARBOR TO NORTHERLY ISLAND IL
NORTHERLY ISLAND TO CALUMET HARBOR IL
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-POINT OF
THE LAKE AND SOUTHWARD TO NEW BUFFALO MI BEYOND 5 NM OFFSHORE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:13 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston31 min
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee45 min
Jul 20, 8:13 PM CDTSevere Thunderstorm WarningLOTIroquois47 min
Jul 20, 9:51 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee30 min
Jul 20, 11:57 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois48 min
Jul 21, 9:40 AM CDTSpecial Marine WarningLOT95 min
Jul 21, 6:54 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.